How Heroin Overdose Treatment Works
How Heroin Overdose Treatment WorksAccording to the National Institute on Drug Abuse, heroin is a drug synthesized from the powerful painkiller morphine. Morphine is made from the opium poppy, which is found in Asia. Unfortunately, it is a highly addictive drug. There are currently over four million people who tried heroin and many of those who are addicts.
Like all opiates, heroin is extremely powerful. On top of that dealers and manufacturers often mix heroin with a variety of other substances to make it more profitable. These fillers might be as dangerous as heroin itself. Many heroin addicts wind up overdosing on it. If you or a friend is considering doing heroin it is a good idea to know how heroin overdose treatment works.
How do you Overdose on Heroin?
Most people who overdose on heroin take too much of it at once. There is only so much of the drug the body can handle. There are also incidents of accidental overdose, where the drug was more powerful than expected or mixed with other substances.
One method of using heroin is injecting it. When you inject a drug the chance of overdose gets higher. It is difficult to judge exactly how much heroin it takes to overdose on it and someone who is using heroin for the first time is just as at risk for overdose as someone who is a regular user.
If caught early an overdose may not be fatal but definitely requires medical attention. Although you might not want to call an ambulance, that is the best solution. Almost no hospitals call the police if you overdose. Your hospital care and the reason why you are in the hospital falls under the HIPAA laws.
What are the Symptoms of Heroin Overdose?
According to the National Library of Medicine’s Medline Service, the signs of a heroin overdose are usually categorize by the body system they affect. Some of these symptoms are relatively benign, while others may result in death. The basic symptoms of a heroin overdose are:
- Nervous system symptoms:
o drowsiness, and
o muscle spasms.
- Circulatory system symptoms:
o low blood pressure,
o low heart rate, and
o weak or erratic pulse.
- Outward symptoms:
o bluish skin,
o discoloration of the tongue,
o pinpoint pupils,
o bluish nails, and
o pale appearance.
- Digestive system symptoms:
o dry mouth,
o vomiting, and
o cramping, spasms of the intestines
- Respiratory system symptoms:
o slow breathing,
o irregular breathing,
o no breathing, or
o difficulty breathing.
Respiratory and cardiac arrest might accompany these symptoms. If someone you know uses heroin and experiences any of these symptoms it is important to get help immediately. Emergency personnel can stop an overdose almost instantly by administering a dose of a drug named Narcan. This drug sends the person into withdrawal but ultimately saves their life.
Treatment at Home
Heroin overdose treatment starts with a call to 911 or poison control. When you call the operator will ask questions about the person overdosing. These questions will include:
- what the person took,
- how old they are,
- how much they weigh,
- how tall they are,
- how much of the drug they took,
- how they took the drug, and
- how long ago they took it.
Although not necessary, if you know the answer to these questions, the operator can better help you with the overdose. If you do not know do not wait or try to ask the person who is overdosing. They might not be able to answer you and seconds count in this situation.
If the person is unconscious, you will need to check if they are still breathing or not. Follow the CPR guidelines if they are not. If you do not know CPR the emergency operator might instruct you on how to do it correctly.
The operator will dispatch emergency crews to help you as soon as you call. When the ambulance gets there, try to stay out of the way and answer any questions they might have.
Treatment at the Hospital
When they reach the emergency room, a doctor will assess them and administer Narcan if necessary. Depending on how they took the drug, doctors might also administer what is known as a gastric lavage. This removes any undigested heroin from their stomach.
If they are violent, a doctor will order restraints to make sure they do not hurt themselves or the staff of the hospital. Doctors and nurses try to do everything they can to avoid this but sometimes it is necessary.
After the initial medications and treatment is given, usually the hospital will keep them until they are certain they are:
- out of danger,
- not trying to harm themselves,
- do not want to detox in the hospital, and
It is really up to the hospital whether the patient is admitted or not. Admissions are usually on a case-by-case basis.
What Happens after a Heroin Overdose?
After a heroin overdose, it is up to the person to seek help. Many hospitals have information on drug treatment programs and rehab options. An overdose is a very serious problem; most people who overdose are addicted to the drug. The overdose can kill you where withdrawal cannot.
If you are the one who overdosed, it is important that you seek treatment.